New Mexico, 2008

High Wind in New Mexico, April 30, 2008

April 30, 2008 · NWS ABQ · 2 events in 2 counties and zones

An upper trough passed to the north of New Mexico. Southwest winds around 50 knots at 500 mb mixed to the surface and produced wind gusts around 60 mph near Las Vegas and Ruidoso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper trough passed to the north of New Mexico. Southwest winds around 50 knots at 500 mb mixed to the surface and produced wind gusts around 60 mph near Las Vegas and Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 1:40 AM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 1:40 AM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 AM MDT WED APR 30 2008

.DISCUSSION...
WIND...WIND AND MORE WIND...TIS THE SEASON HERE IN NM AND TODAY
INTO THU WILL DEMONSTRATE THAT NICELY. WINDS ALOFT INCREASING AS
STORM TRACK DROPS A BIT SOUTH AGAIN AND SERIES OF SHORT WAVES
APPROACH AND CROSS CENTRAL ROCKIES NEXT 36 TO 48 HOURS. WIND
ADVISORIES ALL ZONES THIS AFTERNOON AND EARLY EVENING WITH HIGH
WIND WATCH FOR PORTIONS E NM THU PM. RED FLAG WARNING ALL FIRE WX
ZONES IN FCST AREA TODAY AND SAME COVERAGE WITH FIRE WX WATCH FOR
THU. DETAILS AT BOTTOM OF THIS PRODUCT. A DECENT COLD FRONT WILL
DROP S/SE ACROSS FCST AREA LATER WED NIGHT AND THU...LOWERING
TEMPS 10 TO 20 DEGREES MOST AREAS. LIGHTER WINDS FRI AND LIGHTER
STILL FOR SAT. PCPN TO BE VERY LIMITED TO FAR N CENTRAL AND NE NM
BETWEEN TONIGHT AND THU NIGHT...BUT EVEN THAT IS A BIT OF A LONG
SHOT AT THIS TIME. BY LATE WEEKEND A LITTLE BIT MORE ACREAGE
ACROSS THE N AND E MAY BE INVOLVED...BUT THESE STILL LOOK TO BE
FAIRLY LOW POPS. OVERALL SAD TO SAY STILL A PRETTY DRY OUTLOOK.

&&

.AVIATION...
VFR CIGS AND VISIBILITIES PREVAIL ALL AIRPORTS FOR THE NEXT 24 HOURS.
SURFACE LOW PRESSURE DEEPENING OVER THE TEXAS PANHANDLE WITH
WEATHER SYSTEM MOVING FROM NORTHERN NEVADA TO NORTHERN NEW MEXICO
BY 06Z WEDNESDAY EVENING WILL PRODUCE WIDESPREAD GUSTY SOUTHWEST
WINDS STATEWIDE ON WEDNESDAY. STRONGEST WINDS WILL BE ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  78  42  60  26 /   0   5   5   0
GALLUP..........................  75  35  60  18 /   0   0   0   0
GRANTS..........................  76  38  65  21 /   0   0   0   0
GLENWOOD........................  83  48  73  34 /   0   0   0   0
CHAMA...........................  68  29  49  16 /   0  10  10   0
LOS ALAMOS......................  75  41  59  25 /   0   0   5   0
RED RIVER.......................  64  32  46  16 /   0   5  10   5
TAOS............................  74  38  55  20 /   0   0   5   0
SANTA FE........................  75  39  62  25 /   0   0   0   0
SANTA FE AIRPORT................  78  41  65  27 /   0   0   0   0
ESPANOLA........................  79  40  64  29 /   0   0   5   0
ALBUQUERQUE HEIGHTS.............  81  50  72  38 /   0   0   0   0
ALBUQUERQUE VALLEY..............  82  48  74  33 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  80  47  69  36 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  81  47  71  35 /   0   0   0   0
SOCORRO.........................  85  49  77  37 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  73  45  62  29 /   0   0   0   0
MORIARTY/ESTANCIA...............  78  43  68  29 /   0   0   0   0
CARRIZOZO.......................  83  49  74  36 /   0   0   0   0
RUIDOSO.........................  78  45  69  33 /   0   0   0   0
RATON...........................  78  40  60  25 /   0   5   5  10
LAS VEGAS.......................  76  44  63  26 /   0   0   0   0
ROY.............................  79  44  65  31 /   0   0   0   5
CLAYTON.........................  85  47  67  34 /   0   0   5  10
SANTA ROSA......................  86  49  75  36 /   0   0   0   0
TUCUMCARI.......................  89  52  75  39 /   0   0   0   5
FORT SUMNER.....................  89  53  80  41 /   0   0   0   0
CLOVIS..........................  90  52  80  40 /   0   0   0   0
PORTALES........................  91  53  82  41 /   0   0   0   0
ROSWELL.........................  93  55  87  46 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 11 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ001>010-014-015-018>021-026.

HIGH WIND WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
NMZ006-011>013-016>018.

WIND ADVISORY FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR THE
FOLLOWING ZONES...NMZ011>013-016-017.

&&

43/SHY
Hazardous weather outlook, Apr 30, 5:00 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 30 2008

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM MID MORNING THROUGH THIS
EVENING ACROSS ALL OF NORTH AND CENTRAL NEW MEXICO. LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE SEVERAL HOURS OF CRITICAL
FIRE WEATHER CONDITIONS. THIS SAME AREA IS ALSO UNDER A WIND
ADVISORY FROM NOON UNTIL AT LEAST 8 PM FOR SUSTAINED WINDS BETWEEN
25 AND 40 MPH WITH GUSTS BETWEEN 45 AND 55 MPH POSSIBLE. AREAS OF
BLOWING DUST WILL ALSO BE KICKED UP BY THE STRONGER WINDS. A PORTION
OF THE AREA EAST OF THE CENTRAL MOUNTAIN CHAIN AND ALONG AND SOUTH
OF THE INTERSTATE 40 CORRIDOR HAS THE WIND ADVISORY IN EFFECT UNTIL
MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SUSTAINED WIND SPEEDS WILL LIKELY REACH BETWEEN 25 AND 45
MPH WITH GUSTS BETWEEN 50 AND 60 MPH IN MANY AREAS. A FIRE WEATHER
WATCH IS IN EFFECT FOR NORTH AND CENTRAL NEW MEXICO FROM LATE
MORNING INTO THE EVENING AND A HIGH WIND WATCH IS IN EFFECT FOR MUCH
OF THE AREA EAST OF THE CENTRAL MOUNTAIN CHAIN AND ALONG AND SOUTH
OF THE INTERSTATE 40 CORRIDOR AS WELL AS HARDING COUNTY. THIS LATTER
AREA MAY SEE GUSTS TO NEARLY 65 MPH. WINDS WILL BLOW FROM THE WEST
AND NORTHWEST ON THURSDAY WITH THE PASSAGE OF A COLD FRONT. VERY LOW
HUMIDITIES ARE EXPECTED TO ACCOMPANY THE STRONG WINDS...WITH
CRITICAL FIRE WEATHER CONDITIONS LIKELY IN MANY AREAS BOTH DAYS.

FRIDAY...BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED TO PERSIST
OUT OF THE NORTHWEST ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
VERY LOW HUMIDITIES SHOULD ALSO PERSIST WITH ANOTHER AFTERNOON OF
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN EASTWARD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
April 30, 8:30 AM MST to 9:30 AM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Capitan/Northern Sacramento Mountains

When
April 30, 1:30 PM MST to 2:30 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85745, 85746.